Alert archive / Michigan / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Apr 18, 2002, 7:37 PM EDT for Mason County, Oceana County, Michigan. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 18, 2002, 7:37 PM EDT (23:37 UTC)
- Expired
- Apr 18, 2002, 8:15 PM EDT
- In force
- 38 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
Counties Mason County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 123 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 18, 7:55 PM EDT | Thunderstorm Wind 53 E | Fountain, MI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1774 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 460 m²/s²
- 0-3 km storm-relative helicity
- 766 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 182337 SVRGRR MIC105-127-190015- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 737 PM EDT THU APR 18 2002 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MASON COUNTY IN WEST CENTRAL MICHIGAN OCEANA COUNTY IN WEST CENTRAL MICHIGAN * UNTIL 815 PM EDT * AT 735 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM 30 MILES NORTH OF FREESOIL TO 60 MILES SOUTHWEST OF NEW ERA...MOVING EAST AT 35 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... LUDINGTON AROUND 740 PM EDT PENTWATER AROUND 755 PM EDT SCOTTVILLE...MEARS...FREESOIL AROUND 800 PM EDT WEARE...HART AROUND 805 PM EDT FOUNTAIN...CUSTER AROUND 810 PM EDT CRYSTAL VALLEY AROUND 815 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. HAIL UP TO ONE INCH IN DIAMETER AND WINDS GREATER THAN 55 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. $$ LAT...LON 4417 8649 4351 8647 4350 8610 4417 8609 OSTUNO/93
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 3:10 PM EDT, 4 hours 27 minutes earlier.
Area forecast discussion, Apr 18, 3:10 PM EDT, 4 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 310 PM EDT THU APR 18 2002 SHORT TERM DISCUSSION... THROUGH THE SHORT TERM...THE UPPER LOW SEEN IN THE WATER VAPOR IMAGERY OVER HUDSON BAY MOVES EAST ACROSS CANADA. THIS FLATTENS THE FLOW OVER THE GREAT LAKES THROUGH TIME. THE UPPER RIDGE THAT HAS BROUGHT THE WARM WEATHER THE LAST FEW DAYS WILL BECOME MORE ZONAL WHICH WILL BRING TEMPS CLOSER TO SEASONABLE VALUES...AND EVEN BELOW NORMAL INTO THE WEEKEND. THE CONCERNS THIS GO AROUND PERTAIN MAINLY TO THE THREAT FOR SEVERE THUNDERSTORMS TONIGHT AS A STRONG COLD FRONT MOVES THROUGH THE AREA. MODELS ALL FAIRLY SIMILAR WITH THE MAIN FEATURES. AS FOR TONIGHT...CONVECTION IS ALREADY ONGOING ALONG THE AXIS OF THE LOW LEVEL JET THAT STRETCHES UP INTO WISCONSIN. THE LOW LEVEL JET AXIS SHIFTS EAST INTO MICHIGAN OVERNIGHT...AND IS ON THE ORDER OF 40-50KNOTS. THUNDERSTORMS WILL SHIFT EAST ALONG WITH THIS LOW LEVEL FORCING. THE COLD FRONT WILL ADVANCE INTO THE FORECAST AREA OVERNIGHT WHICH SHOULD SET OFF ADDITIONAL CONVECTION. THE PROFILE IS UNIDIRECTIONAL WHICH WOULD FAVOR STORMS TO EVOLVE INTO LINES AND BOWS...WITH WIND BEING THE MAJOR THREAT. WIND GUSTS MAY BE ENHANCED BY MID LEVEL DRYING SEEN IN THE WATER VAPOR IMAGERY ENCROACHING ON THE BACKSIDE OF THE ONGOING STORMS. HAIL CANNOT BE RULED OUT EITHER AS A THREAT. WILL USE AN INCREASING CLOUDS WORDING WITH SHOWERS AND THUNDERSTORMS LIKELY (70 PCT CHANCE). THE BULK OF THE ACTIVITY SHOULD COME AFTER DARK. WILL MAINTAIN A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE SOUTH AHEAD OF THE COLD FRONT ON FRIDAY...OTHERWISE EXPECT A PARTLY SUNNY...COOLER DAY. WILL LIMIT THE CHANCES FOR PRECIPITATION IN THE SOUTH TO THE MORNING HOURS. HIGH TEMPS WILL BE MUCH COOLER AND SHOULD RANGE FROM THE LOWER 60S NORTH TO THE UPPER 60S IN THE SOUTH. FRIDAY NIGHT...SURFACE RIDGING BUILDS SOUTH INTO THE GREAT LAKES WITH A NORTH FLOW PREVAILING. 850MB TEMPS ARE ACTUALLY SLIGHTLY BELOW ZERO (-2 C) ACROSS THE NORTH BY 12Z SATURDAY...AS COMPARED TO +17 C THIS AFTERNOON. A MUCH DIFFERENT AIRMASS WILL BE IN PLACE THIS WEEKEND. AS FAR AS FRIDAY NIGHT THOUGH...WILL MAINTAIN THE SMALL CHANCE FOR A SHOWER...AS SOME ISENTROPIC LIFT SPREADS UP OVER THE COOLER AIR THAT WILL BE IN PLACE OVER LOWER MI. LOWS WILL BE MUCH CLOSER TO NORMAL...IN THE 30S. GOING FORECAST FOR SATURDAY STILL LOOKS GOOD...WITH A MORNING SHOWER POSSIBLE OTHERWISE SKIES SHOULD BECOME PARTLY CLOUDY. THE ISENTROPIC ASCENT BREAKS DOWN DURING THE MORNING...WHICH SHOULD END THE THREAT OF SHOWERS. HIGHS SHOULD BE NEAR FORECAST VALUES IN THE LOWER 50S. SATURDAY NIGHT A WAVE MOVES ALONG THE FRONT...WHICH BY THIS TIME IS IN THE OHIO VALLEY. THIS WILL SPREAD ISENTROPIC LIFT ACROSS THE AREA. 1000-850MB THICKNESS VALUES DROP BELOW 1300M AND 850MB TEMPS ARE IN THE -2 TO -6 C RANGE. WILL HAVE TO USE THE S WORD ONCE AGAIN THIS YEAR AND CARRY A CHANCE OF RAIN AND SNOW SHOWERS FOR SATURDAY NIGHT. LOWS AROUND 30 TO THE LOWER 30S. DUKESHERER EXTENDED FORECAST LONG WAVE TROUGH WILL MOVE INTO THE GREAT LAKES ON SUNDAY AND BRING WITH IT MUCH COLDER AIR. THE AVN SHOWS LOW PRESSURE RIDING NORTHEAST ALONG THE FRONTAL BOUNDARY THRU THE OHIO VALLEY AROUND THE SAME TIME THAT THE UPR TROUGH AND ASSOCIATED SHORT WAVES ALSO MOVE INTO THE CWA. THIS RESULTS IN SOME PCPN. CAA ON SUNDAY LOWERS 850 MB TEMPS TO -4 TO -6 SUGGESTING SNOW, HOWEVER, 1000-500 MB THICKNESS SCHEMES POINT TOWARD RAIN. 1000-850 MB THICKNESS VALUES SUGGEST SNOW. FCST SOUNDINGS SUGGEST A MIX WITH MELTING LAYERS IN THE 1500-2500 RANGE. WILL GO WITH A MIX. ON MONDAY THE PROFILE DRIES OUT AS HIGH PRESSURE IN THE LWR MS VALLEY RIDGES INTO THE CENTRAL LAKES. MOISTURE RETURNS ON TUESDAY AS THE HIGH MOVES EAST AND RETURN FLOW SETS UP. WILL GO WITH PRIMARILY PT CLDY SKIES ON MONDAY AND INCREASING CLOUDS ON TUE. WILL HOLD OFF ON THE MENTION OF PCPN FOR NOW AS UPR RIDGING MOVES INTO THE WRN LAKES ON TUE AHEAD OF A DEEPENING SHORT WAVE DIVING SOUTHEAST INTO THE NRN PLAINS. CLOUDS ON TUE SHOULD BE MAINLY HIGH CLOUDS. SHORT WAVE AND ASSOCIATED COLD FRONT MOVES THRU ON WED AND WILL BRING THE THREAT OF RAIN. THE UPR TROUGH MOVES EAST ON THURSDAY BRINGING DECREASING CLOUDS AS HIGH PRESSURE MOVES IN. 93 .GRR...NONE.
In the hours before
Special weather statement, Apr 18, 1:40 PM EDT, 5 hours 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-190600- HAZARDOUS WEATHER POTENTIAL STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 140 PM EDT THU APR 18 2002 ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN FOR TODAY AND TONIGHT... DISPATCHERS PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. HAZARDS... THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON ACROSS WEST CENTRAL LOWER MICHIGAN FROM MUSKEGON NORTH TO LUDINGTON. OVERNIGHT...THE ENTIRE AREA WILL HAVE THE THREAT OF THUNDERSTORMS. THUNDERSTORMS OUT IN WISCONSIN AND IOWA WILL PROGRESS EAST THIS AFTERNOON AND EVENING AND BECOME MORE NUMEROUS OVER LOWER MICHIGAN TONIGHT. ALL STORMS WILL HAVE THE CAPABILITY TO PRODUCE HEAVY RAIN...CLOUD TO GROUND LIGHTNING STRIKES...WIND GUSTS TO 40 MPH AND SMALL HAIL. THE STRONGEST OF STORMS COULD PRODUCE WINDS TO 70 MPH AND HAIL TO AROUND AN INCH IN DIAMETER. DAMAGING STRAIGHT LINE WINDS APPEAR TO BE THE GREATEST THREAT. DISCUSSION... A COLD FRONT STRETCHES FROM A LOW SITUATED OVER CENTRAL MINNESOTA SOUTH INTO EASTERN NEBRASKA. THIS LOW WILL TRACK INTO THE NORTHERN GREAT LAKES TONIGHT WHICH WILL PUSH THE COLD FRONT INTO SOUTHWEST LOWER MICHIGAN. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT IN THE WARM AND MOIST AIRMASS. THESE STORMS WILL MOVE INTO WESTERN LOWER MICHIGAN THIS EVENING...BECOMING MORE WIDESPREAD OVERNIGHT. THUNDERSTORM MOVEMENT OVERNIGHT WILL BE TO THE NORTHEAST AROUND 40 MPH. SPOTTER ACTIVATION... SEVERE WEATHER COULD DEVELOP ACROSS THE SOUTHWEST QUARTER OF LOWER MICHIGAN TONIGHT. EMERGENCY MANAGERS AND SEVERE WEATHER SPOTTERS SHOULD MONITOR FORECASTS AND CONDITIONS THIS EVENING BE PREPARED FOR ACTIVATION AFTER 6 PM. ...HAZARDOUS WEATHER POTENTIAL STATEMENT FOR FRIDAY THROUGH MONDAY... THE PASSAGE OF THE COLD FRONT EARLY FRIDAY MORNING WILL END THE SEVERE WEATHER THREAT. MUCH COOLER WEATHER WILL SETTLE INTO THE REGION OVER THE WEEKEND...AND LINGER INTO EARLY NEXT WEEK. DUKESHERER
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 18, 9:02 AM EDT | Special Marine Warning | GRR | 73 min | |
| Apr 18, 9:02 AM EDT | Special Marine Warning | GRR | 73 min | |
| Apr 18, 4:56 PM EDT | Special Marine Warning | GRR | 64 min | |
| Apr 18, 4:56 PM EDT | Special Marine Warning | GRR | 64 min | |
| Apr 18, 7:07 PM EDT | Special Marine Warning | GRR | 53 min | |
| Apr 18, 7:07 PM EDT | Special Marine Warning | GRR | 53 min | |
| Apr 18, 7:07 PM EDT | Special Marine Warning | GRR | 53 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.